How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Amanda Your Own Question
Dr. Amanda
Dr. Amanda, Veterinarian
Category: Dog
Satisfied Customers: 799
Experience:  Associate Veterinarian
88695179
Type Your Dog Question Here...
Dr. Amanda is online now
A new question is answered every 9 seconds

Suddenly today he had trouble walking and was yelping in

Customer Question

Suddenly today he had trouble walking and was yelping in pain. I gave him tramadol, gabapentin and rimadyl and got him on the couch, trying to wait until my vet open at 8:30 tomorrow morning. He was testing fairly peacefully for about 3 hours, but now he is drooling, painting and trembling. He's a 14 year old lab mix. I don't know how much of which meds to give him to help him get through the night. There are emergency vets in the area, but I would prefer to take him to out regular vet who knows him and where he feels safe. It's also difficult to move him. Would they have better pain meds they could offer? I suspect it's time to say goodbye. I'd hate that to be in a strange place with strangers, but if that's what's best, ***** ***** it
JA: OK. To minimize me, please click the down arrow at the top right corner of this box.
Customer: Ate you there?
JA: I'm sorry to hear that. The Veterinarian will know if the dog will be able to digest that. What is the dog's name?
Customer: Beau. Digestb ?
JA: Is there anything else the Veterinarian should be aware of about Beau?
Customer: He's been treated holistically for cancer fur 4 years, peripheral nerce sheath tumor on his back leg, which is why I have all the meds on hand. I suspect a spinal injury or his hips, because he wasn't able to squat to defecate thus afternoon. He was fine this morning. It was after getting into and out of the car several times that he started to act in pain and had stuff back end. He vomited twice from the pain
Submitted: 7 months ago.
Category: Dog
Expert:  Dr. Amanda replied 7 months ago.

Hi,

My name is***** and I am so sorry to hear that Beau is having so much pain tonight. You did the right thing to give him Rimadyl, tramadol and gabapentin, but you may be able to give him more.

How much does he weigh? How much of each medication did you give and at what time? (I'm in Mountain time, so maybe how many hours ago would be easier)

Please let me know the answers to these questions so that I can help you tonight,

Dr. Amanda

Customer: replied 7 months ago.
He's a little over 60 pounds. He hasn't eaten anything since breakfast around 9 am, it's 12:15 am the next day here. He had half 100 mg Rimadyl about 9 hours ago, two 50 mg Tramadol and two 100 mg Gabapentin at the same time. He did vomit and it looked like some of breakfast came up...about 4 hours after meds were given. I tried to give him more Tramadol (50) about 3 hours ago, but he vomited again. I just gave him one Tramadol (50) and one gabapentin (100) about 25' minutes sgo. His breathing is selling a little and guys trembling is reducing a bit
Customer: replied 7 months ago.
He had also not had any water since thus morning and refuses it. He had had no food since breakfast (15 hours) and refuses treats.
Customer: replied 7 months ago.
I spoke with an emergency vet clinic a little while ago and they said I could bring him in for pain management by injection and some IV fluids to get him through the night. Transporting him is a concern cause he's really not able to walk, and on the meds is unsteady when he tries
Expert:  Dr. Amanda replied 7 months ago.

Okay, thanks for the added information. It sounds like he is really struggling.

I would recommend giving him tramadol 100mg once every 6 hours and gabapentin (up to 600mg) can go every 8 hours. This will hopefully get him through the weekend.

You can also give 30mg of Pepcid twice daily, and this may help settle his stomach down a bit to improve his comfort.

Customer: replied 7 months ago.
No more Rimadyl? I don't think I have pepcid, but I may have some dog med to give to sooth stomach. We only need to make it through until 8:30 am when tegular vet opens (8 hours). You think ok to not have IV fluids, and the benefit of injectable pain meds is outweighed by trying to transport him?
Expert:  Dr. Amanda replied 7 months ago.

No more rimadyl, sorry. This can upset his stomach more and induce more vomiting.

I would try a bit more tramadol and gabapentin before considering transport. Getting in the car can be so hard for these very aged dogs.

Expert:  Dr. Amanda replied 7 months ago.

Hi,

How was your night? How is Beau this morning? Did the extra pain pills control his pain?

Dr. Amanda

Expert:  Dr. Amanda replied 7 months ago.
Hi,

I'm just following up on our conversation about your pet. How is everything going?

Dr. Amanda